Alert archive / South Dakota / Wind Advisories in 2006

Wind Advisory 5, NWS Aberdeen, SD

February 24, 200610 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Feb 24, 2006, 11:39 AM CST for 10 counties in South Dakota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2006, 11:39 AM CST (17:39 UTC)
Expired
Feb 24, 2006, 7:00 PM CST
In force
7 hr
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 522 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
522 m²/s²
0-3 km storm-relative helicity
687 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 241739
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1139 AM CST FRI FEB 24 2006

...STRONG WINDS TO SPREAD ACROSS CENTRAL SOUTH DAKOTA THIS
AFTERNOON...

.A VIGOROUS AND COMPACT LOW PRESSURE SYSTEM TRACKING ACROSS THE
NORTHERN PLAINS WILL PRODUCE SOME VERY STRONG WINDS THROUGH EARLY
THIS EVENING ACROSS PORTIONS OF SOUTH DAKOTA.

SDZ003-004-009-015-016-033>035-045-048-250100-
/O.NEW.KABR.WI.Y.0005.060224T1739Z-060225T0100Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
1139 AM CST FRI FEB 24 2006 /1039 AM MST FRI FEB 24 2006/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING. 

A STRONG PRESSURE GRADIENT SET UP ACROSS THE NORTHERN PLAINS WILL
HELP PRODUCE VERY STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO 45 MPH THROUGH EARLY THIS EVENING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

DORN
2 follow-up statements
000 
WWUS73 KABR 242105 AAA
NPWABR

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
305 PM CST FRI FEB 24 2006

...STRONG WINDS TO CONTINUE ACROSS PORTIONS OF SOUTH DAKOTA
THROUGH EARLY THIS EVENING...

.A VIGOROUS AND COMPACT LOW PRESSURE SYSTEM TRACKING ACROSS THE
NORTHERN PLAINS WILL PRODUCE SOME VERY STRONG WINDS THROUGH EARLY
THIS EVENING ACROSS PORTIONS OF SOUTH DAKOTA.

SDZ003-004-009-015-016-033>035-045-048-250100-
/O.CON.KABR.WI.Y.0005.000000T0000Z-060225T0100Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
305 PM CST FRI FEB 24 2006 /205 PM MST FRI FEB 24 2006/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING. 

SEVERAL OBSERVING STATIONS HAVE REPORTED SUSTAINED WINDS AROUND 30
MPH WITHIN A STRONG PRESSURE GRADIENT ACROSS THE NORTHERN PLAINS.
STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
THROUGH EARLY THIS EVENING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

DORN
000 
WWUS73 KABR 250113
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CST FRI FEB 24 2006

.LOW PRESSURE CONTINUES TO MOVE AWAY FROM THE REGION...ALLOWING
THE WINDS TO GRADUALLY RELAX. 

SDZ003-004-009-015-016-033>035-045-048-250215-
/O.EXP.KABR.WI.Y.0005.000000T0000Z-060225T0100Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
713 PM CST FRI FEB 24 2006 /613 PM MST FRI FEB 24 2006/

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. THE GUSTY NORTH TO
NORTHWEST WINDS WILL CONTINUE TO SUBSIDE ACROSS THE REGION FOR THE
REST OF THE EVENING.  

$$
TDK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Feb 24, 3:10 AM CST, 8 hours 29 minutes earlier.

Area forecast discussion, Feb 24, 3:10 AM CST, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
310 AM CST FRI FEB 24 2006

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
BIGGEST CHALLENGE IN THE NEAR TERM STILL REMAINS PCPN
CHCS...ESPECIALLY IN THE NEAR TERM.

STRONG UPPER WAVE AND ASSOC SFC LOW STILL FORECAST TO TRACK NORTH OF
CWA TODAY. BEST WAA FORCING ON 285K LAYER STILL REMAINS NORTH OF
CWA..AND 85H-7H Q-VECTORS POINT TO THIS REGION AS WELL. ACROSS
CWA...BELOW 7H LEVEL ATMOS BEGINS TO DRY DRAMATICALLY. CURRENT 88D
IMAGE SHOWS LIGHT RETURNS ACROSS FAR NORTHERN BROWN/MARSHALL/ROBERTS
AND TRAVERSE COUNTIES. HAVE OPTED TO KEEP INHERITED WX GRIDS FOR
TODAY AS THEY HAD A GOOD GRIP ON CURRENT SITN. SOME CONCERN FOR
LATER TONIGHT INTO SATURDAY CONCERNING CLOUDS. MODELS SO FAR THIS
WINTER HAVE DONE POOR JOB OF POST FRONTAL STRATUS. LOOKING
UPSTREAM...SEE WIDESPREAD IFR/MVFR CIGS IN CANADA. HAVE INCREASE
CLOUD COVER OVERNIGHT INTO SATURDAY MORNING TO ACCOUNT FOR THIS DECK
SLIDING INTO MAINLY ERN CWA. WITH STRONG CAA TAKING PLACE
OVERNIGHT/SATURDAY...STILL LOOKS LIKE WINDS COULD BUMP AGAINST ADVRY
CRITERIA. DONT FEEL THAT ADVRY WINDS WILL LAST LONG ENOUGH TO
WARRANT ADVRY...BUT KEPT BULLISH WINDS GOING IN GRIDS.

NEXT CONCERN IS FOR SUNDAY/SUNDAY NIGHT TIME FRAME. MODELS BEGINNING
TO BACK OFF ON BAROCLINIC BOUNDARY SETTING UP SUNDAY AFTERNOON. NAM
NOW BRINGS CANADIAN HIGH PRESSURE INTO ERN CWA THROUGH DAY SUNDAY
BEFORE RETREATING FEATURE NE. NAM HAS GOOD SUPPORT FROM CANADIAN.
THE GFS CONTS TO SHOW BOUNDARY...BUT HAS ESTABLISHED IT A BIT
FURTHER WEST. EITHER WAY...LOW LAYERS LOOK DRY WITH LITTLE
POSSIBILITY OF PCPN REACHING THE GROUND. HAVE REMOVED SLGT CHC PCPN
FROM GRIDS FOR SUNDAY AFTN. LIFTED PCPN AREA A BIT TO THE NORTH AND
EAST SUNDAY NIGHT AND WENT WITH SLGT CHC POPS. SLIGHTLY BETTER
MOISTURE ADVECTION DURING THAT TIME...ALTHO LOW LEVELS STILL REMAIN
ON DRY SIDE.

TEMPERATURE WISE...INHERITED MAX/MIN GRIDS LOOKED GOOD AND ONLY DID
COSMETIC TWEAKING.

.LONG TERM...MONDAY THROUGH THURSDAY
A FEW ISSUES TO DEAL WITH IN THE EXTENDED THIS MORNING. PATTERN
CONSISTS OF A BUILDING RIDGE FOR THE BEGINNING OF THE WEEK...THEN A
TROUGH MOVES IN TOWARDS MIDWEEK. 00Z GFS DRAMATICALLY DIFFERENT THAN
PREVIOUS RUNS AND IS VERY SUSPECT. THIS SAID...HAVE MADE A FEW
CHANGES TO TEMPS AND POPS BUT NOTHING MAJOR. 00Z GFS MUCH WARMER
WITH 850 MB TEMPS AND CONSIDERABLY FURTHER NORTH WITH SFC LOW FOR
POTENTIAL MID WEEK SYSTEM. BUMPED UP TEMPS A FEW DEGREES IN MOST
PERIODS...WITH A GOOD 5 TO 7 DEGREE WARM UP FOR MON. MEX GUIDANCE ON
THE ORDER OF 10 TO 15 DEGREES WARMER FOR MON AND TUE. WILL NEED TO
SEE A FEW MORE MODEL RUNS FOR CONSISTENCY. BAROCLINIC ZONE STILL
ADVERTISED BY MODELS FOR MON INTO MON NIGHT. HAD SLIGHT CHANCE POPS
FOR MON NIGHT BUT NOW APPEARS MOST AVAILABLE MOISTURE WILL BE
FURTHER NORTH. DECIDED TO LEAVE IN FOR NOW BUT ANTICIPATE REMOVAL IF
TRENDS ARE TO KEEP MOISTURE OFF TO THE NORTH. INTERESTING SCENARIO
SETTING UP FOR MID WEEK WITH STRONG TROUGH ENTERING CENTRAL PLAINS.
SHOULD BE A DECENT SFC LOW MOVING ACROSS PLAINS BUT EXACT TRACK IS
WAY TOO EARLY TO DECIPHER RIGHT NOW. HAVE CHANGED POPS JUST A BIT TO
EXTEND 30S TO THE EASTERN CWA AND EXTENDED SLIGHT CHANCE TO WESTERN
BORDER. HAVE ALSO INSERTED SLIGHT CHANCE POPS FOR EASTERN CWA ON WED
NIGHT.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

HINTZ/TARVER
Hazardous weather outlook, Feb 24, 5:40 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
540 AM CST FRI FEB 24 2006

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251145-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
540 AM CST FRI FEB 24 2006 /440 AM MST FRI FEB 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Wind Advisories in South Dakota, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.